Illinois, 2012Tornadoes in Illinois, August 31, 2012
August 31, 2012 · NWS LSX · 3 events in 3 counties and zones
With the remnant low of the Hurricane Isaac centered over southwestern Missouri, numerous showers and thunderstorms developed and rotated cyclonically around the remnant low. A few of the thunderstorms produced brief spinup tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the remnant low of the Hurricane Isaac centered over southwestern Missouri, numerous showers and thunderstorms developed and rotated cyclonically around the remnant low. A few of the thunderstorms produced brief spinup tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:55 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 31, 11:55 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1255 PM CDT FRI AUG 31 2012
.SHORT TERM...
ISSUED AT 244 AM CDT FRI AUG 31 2012
(TODAY THROUGH SUNDAY)
THE CENTER OF ISAAC IS JUST WEST OF HOT SPRINGS ARKANSAS THIS
MORNING WITH A LARGE RAIN SHIELD CONTINUING TO ADVANCE NORTH INTO
SOUTHERN MISSOURI.
ISAAC IS EXPECTED TO MOVE NORTH/NORTHWEST INTO EXTREME NORTHEAST
OKLAHOMA THIS AFTERNOON BEFORE BEING CAUGHT BY THE WESTERLIES AND
START ITS SLOW TREK EAST/NORTHEAST ACROSS MISSOURI AND ILLINOIS
THIS HOLIDAY WEEKEND. ECWMF/GFS IN VERY GOOD AGREEMENT IN REGARD
TO SPEED AND TRACK OF THE REMNANT TROPICAL SYSTEM AND FORECAST
CONFIDENCE IS EXTREMELY HIGH.
PW VALUES IN EXCESS OF 2 INCHES AND VERY HIGH FREEZING LEVELS
CONTINUE TO SUPPORT THE POTENTIAL OF HEAVY RAINFALL OR AT LEAST VERY
EFFECTIVE RAINFALL RATES WITH THE CORE OF THE SYSTEM AS IT TRAVERSES
THE CWA TONIGHT THROUGH SATURDAY NIGHT.
POTENTIAL FOR SOME ISOLATED THUNDERSTORMS ACROSS ILLINOIS THIS
AFTERNOON AS SOME INSTABILITY IS FORECAST BY MODELS TO DEVELOP ON
THE EASTERN FRINGE OF RAIN SHIELD...OTHERWISE THINK THUNDER WILL BE
HARD TO COME BY WITH CORE OF TROPICAL SYSTEM.
STORM TOTAL QPF REMAINS 3 TO 5 INCHES. BELIEVE THIS WILL BE SPREAD
OUT OVER A LONG ENOUGH PERIOD OF TIME THAT WIDESPREAD FLASH FLOODING
IS UNLIKELY TO OCCUR. THE ONLY CAVEAT IS IF LOCALLY HEAVIER RAINFALL
CAN OCCUR WITH HIGHER RAINFALL RATES FROM TRAINING CONVECTION. WILL
CONTINUE TO MENTION HEAVY RAINFALL AND HIGHLIGHT IN ESF AND HWO.
CVKING
&&
.LONG TERM...
ISSUED AT 244 AM CDT FRI AUG 31 2012
(MONDAY THROUGH THURSDAY)
ISAAC WILL MOVE EAST OF THE AREA ON LABOR DAY...BUT THE PATTERN
REMAINS QUITE ACTIVE NEXT WEEK AS MIDWEST LIES UNDER ZONAL FLOW.
TEMPERATURES RETURN TO NORMAL OR SLIGHTLY ABOVE NORMAL VALUES. HAVE
ADDED A CHANCE OF SHOWERS/STORMS ON WEDNESDAY AS BOTH THE GFS AND
ECWMF SHOW A COLD FRONT MOVING THROUGH THE AREA.
CVKING
&&
.AVIATION...
ISSUED AT 1245 PM CDT FRI AUG 31 2012
THE REMNANT LOW FROM ISAAC IS LOCATED IN FAR SW MO AT THIS TIME
AND WILL MOVE NORTH THIS AFTERNOON AND THEN TURN MORE NORTHEAST
TONIGHT MOVING INTO CENTRAL MO ON SATURDAY MORNING. LARGE BANDS OF
RAIN WILL CONTINUE TO ROTATE CYCLONICALLY ABOUT THE LOW PRESSURE
SYSTEM THROUGH THE PERIOD. IN GENERAL...MVFR CONDITIONS WILL BE
THE RULE WITH OCCASIONALY IFR CONDITIONS. IFR CONDITIONS MAY
BECOME MORE PREVALENT TONIGHT...ESPECIALLY THROUGH CENTRAL MO.
GUSTY EAST OR EAST-SOUTHEAST SUFACE WINDS WILL PERSIST. STRONG
SOUTHEAST TO SOUTH WINDS OF 30-45 KTS WILL BE PRESENT JUST ABOVE
THE SURFACE WITHIN THE LOWEST 2KFT.
SPECIFICS FOR KSTL...
VFR CONDITIONS WITH LIGHT RAIN ARE EXPECTED AT THE START OF THE
TAF PERIOD WITH CONDITIONS DETERIORATING TO MVFR DURING THE LATER
HALF OF THE AFTERNOON AND INTO THE EVENING. A ROUND OF HEAVIER
RAIN IS EXPECTED TO IMPACT THE TERMINAL LATER THIS EVENING AND
OVERNIGHT RESULTING IN OCCASIONAL IFR CONDITIONS. GUSTY EAST OR
EAST-SOUTHEAST SUFACE WINDS WILL PERSIST. STRONG SOUTHEAST TO
SOUTH WINDS OF 30-45 KTS WILL BE PRESENT JUST ABOVE THE SURFACE
WITHIN THE LOWEST 2KFT.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 31, 12:27 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CDT FRI AUG 31 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
127 PM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI
AND SOUTHWEST ILLINOIS. STRONG AND GUSTY WINDS AND PERHAPS A BRIEF
TORNADO ARE POSSIBLE WITH THE STRONGEST STORMS. PERIODS OF HEAVY
RAINFALL CAN BE EXPECTED TONIGHT WITH THE REMNANTS OF HURRICANE
ISAAC.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BRING PERIODS OF
LOCALLY HEAVY RAINFALL TO THE AREA THROUGH SATURDAY NIGHT.
RAINFALL
TOTALS OF 3 TO 5 INCHES ARE EXPECTED AND LOCALLY HIGHER AMOUNTS
ARE POSSIBLE. WITH THESE RAINFALL TOTALS...THERE IS AN INCREASED
POTENTIAL FOR FLOODING. AT THE VERY LEAST...SIGNIFICANT RISES ON
SEVERAL AREA CREEKS AND SMALL RIVERS ARE EXPECTED. FOR ADDITIONAL
DETAILS...PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY RAINFALL REPORTS GREATER THAN TWO
INCHES.
GLASS
Tornado, Jersey
- When
- August 31, 1:36 PM CST to 1:37 PM CST
- Where
- Jersey County, 2.04 mi ENE of Fieldon to 2.05 mi ENE of Fieldon
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 40 yd
- Reported by
- Law Enforcement
- Coordinates
- 39.113, -90.466
A tornado touched down just north of Illinois Route 16 between St. Marys Road and Washington School Road. As it travelled to the north northwest it caused some minor crop damage. It then hit a residence and caused minor damage. Several trees around the house were snapped off. The tornado continued to the north northwest for a little bit more before lifting and dissipating. The damage was rated EF-0.
Tornado, Madison
- When
- August 31, 1:50 PM CST to 1:51 PM CST
- Where
- Madison County, 0.95 mi NW of St Thomas to 1.07 mi NW of St Thomas
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.779, -90.134
A tornado briefly touched down on the north end of Chouteau Island...north of Interstate 270. No damage was reported.
Tornado, Greene
- When
- August 31, 2:27 PM CST to 2:30 PM CST
- Where
- Greene County, 1.39 mi SSE of Carrollton to 0.64 mi ENE of Carrollton
- Rating
- EF0
- Path length
- 1.44 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.282, -90.408
The tornado first touched down about 200 yards south of County Road 1150, about 80 yards west of U.S. Highway 67, damaging a four car garage. The roof of the garage was mostly removed from the structure with some small sections of the roof displaced a quarter of a mile to the north in an open field. The tornado travelled to the north over County Road 1150 and snapped some medium sized tree limbs. One power pole was snapped in this area. Also, a medium size storage unit was damaged with pieces of the storage unit displaced over 100 yards to the north. The tornado moved north nearly parallel to 6th Street where small and large tree limbs were snapped. Several witnesses including the local street department observed the tornado as it entered and moved through a residential area west of downtown Carrollton. One home near the southern part of the residential area sustained minor roof damage with shingles removed from the roof. The tornado crossed Illinois Route 108 just west of U.S. Highway 67 before lifting and dissipating. Mainly small to medium tree limbs were blown down as the tornado travelled north through this area. The path length of the tornado was approximately 1.44 miles and had a damage width which varied between 40 and 60 yards. The damage was rated EF0.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, August 31, 20121 injured · $230,000 · EF1 · 2 events
- Damaging Wind in Tennessee, August 31, 2012$45,000 · 50 kt wind · 1 event
- Hail in Maine, August 31, 20121 in hail · 4 events
- Damaging Winds in Nevada, August 31, 201256 kt wind · 4 events
- Flash Flood and Damaging Winds in Texas, August 31, 2012$5,000 · 53 kt wind · 3 events
- Damaging Wind and Heavy Rain in Arizona, August 31, 2012$5,000 · 60 kt wind · 2 events
- Damaging Wind in Texas, August 31, 2012$10,000 · 50 kt wind · 1 event
- Tornado in Missouri, August 31, 2012EF0 · 1 event
- Damaging Wind in Texas, August 31, 201255 kt wind · 1 event
- Damaging Wind in Idaho, August 31, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432100, 412012, 412013.